Alert archive / Arkansas / Special Weather Statements in 2023
Special Weather Statement, NWS Memphis, TN
NWS Memphis, TN issued this special weather statement at Jan 18, 2023, 9:21 AM CST for Clay County, Arkansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 18, 2023, 9:21 AM CST (15:21 UTC)
- Expired
- Jan 18, 2023, 9:45 AM CST
- In force
- 24 min
- Issued by
- NWS Memphis, TN
- Hail
- 0.25 in
- Wind
- 30
County Clay County, AR
The radar
The Memphis radar (KNQA), 125 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 3.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 597 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 487 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted.
730
WWUS84 KMEG 181521
SPSMEG
Special Weather Statement
National Weather Service Memphis TN
921 AM CST Wed Jan 18 2023
ARZ009-018-181545-
Greene AR-Clay AR-
921 AM CST Wed Jan 18 2023
...A strong thunderstorm will impact portions of northwestern Greene
and central Clay Counties through 945 AM CST...
At 920 AM CST, Doppler radar was tracking a strong thunderstorm near
Peach Orchard, or 12 miles south of Corning, moving northeast at 35
mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Corning, Lafe, Knobel, Pollard, McDougal, Peach Orchard, Delaplaine,
Evening Star, Beech Grove, Crockett, Stonewall, Tipperary, Hickoria,
Case, Brookings and Knob.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 9024 3647 9020 3610 9062 3618 9081
3650 9054
TIME...MOT...LOC 1520Z 215DEG 38KT 3623 9064
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
$$
SchlessigerWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Jan 18, 5:30 AM CST, 3 hours 51 minutes earlier.
Area forecast discussion, Jan 18, 5:30 AM CST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
530 AM CST Wed Jan 18 2023
...New AVIATION...
.SYNOPSIS...
Issued at 330 AM CST Wed Jan 18 2023
A warm front is draped over the Mid South and will surge northward
as a cold front approaches the forecast area this afternoon and
evening. Showers and storms should develop this morning and move
northward. A organized line of storms can be expected later this
afternoon and evening. Some of those storms could be strong to
severe. Rain should move out of the area later tonight.
&&
.DISCUSSION...
(Today through Tuesday)
Issued at 330 AM CST Wed Jan 18 2023
Warm conditions will continue today across the Mid South as we
await a cold front that will bring showers and storms to the
region. A warm front will continue to surge northward this morning
and showers and storms should develop along that front and move
northward. Now, the big question is what will that do to our
atmosphere for strong to severe storms later this afternoon into
the evening hours. We have almost all the ingredients around for a
decent chance for some strong storms...the only thing that is
lacking is the instability. Most guidance has roughly 300-500 J/KG
around the region...and if we get any sunshine after the morning
storms we may see more instability. The kinematics will not be an
issue. In fact we have issued a Wind Advisory for portions of the
forecast area as wind will be elevated this afternoon. With all
that being said...the Storm Prediction Center maintains a Slight
Risk for severe weather for basically all of the Mid South. Given the
strong kinematics, this would be sufficient to support a damaging
wind threat and the low level helicity would support a brief spin
up tornado if storms really tap into some instability. Isolated flooding
is also a threat as PWAT values being very high for this time of
the year will aid in efficient heavy rainfall production, with
forecast totals of 2-3" possible across the region. Once the cold
front moves through on Wednesday, northwesterly winds will allow
for cool and dry conditions through the end of the week. The next
round of precip could come on Saturday night into Sunday as
another system approaches the area. The current pattern that we
are in will remain fairly active through the rest of the month.
&&
.AVIATION...
(12Z TAFS)
Issued at 511 AM CST Wed Jan 18 2023
VFR conditions prevailed for a majority of the overnight hours
until some patchy fog lowered visibilities and ceilings at TUP and
MKL. These conditions are expected until mid-morning. The VFR
conditions at the remaining two sites are expected to worsen to
MVFR, and potentially IFR, as a cold front approaches and will
cross the region this afternoon and evening. Thunderstorms are
expected lowering ceilings and visibility conditions. Gusty winds
are also expected during the frontal passage. After the passage,
winds will remain elevated from the WSW. LLWS may be possible
prior and during the passage, but lack of confidence to reach
criteria to include in the TAF at this time. A return to VFR
conditions is in store as the front moves through and exits the
region by 00z.
DNM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory from 10 AM this morning to 6 PM CST this evening
for ARZ035-036-048-049-058.
MO...None.
MS...Wind Advisory from 10 AM this morning to 6 PM CST this evening
for MSZ001-007-008-010>012-020.
Dense Fog Advisory until 8 AM CST this morning for MSZ003>006-
009-014>017-023-024.
TN...Wind Advisory from 10 AM this morning to 6 PM CST this evening
for TNZ088.
Dense Fog Advisory until 8 AM CST this morning for TNZ053-
090>092.
&&
PUBLIC FORECAST...MJH
AVIATION...DNMHazardous weather outlook, Jan 18, 5:02 AM CST, 4 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 502 AM CST Wed Jan 18 2023 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-191315- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 502 AM CST Wed Jan 18 2023 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight A few strong to severe storms are possible this afternoon and evening. Damaging winds and heavy rainfall are the primary threats, with smaller hail and the potential for a few tornadoes as secondary threats. Gusty south winds are expected today. A Wind Advisory has been issued for portions of the area and may need to be expanded. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon through the evening hours. Please relay any information about observed severe weather to the National Weather Service in Memphis.
In the hours before
Special weather statement, Jan 18, 9:21 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
921 AM CST Wed Jan 18 2023
ARZ009-018-181545-
Greene AR-Clay AR-
921 AM CST Wed Jan 18 2023
...A strong thunderstorm will impact portions of northwestern Greene
and central Clay Counties through 945 AM CST...
At 920 AM CST, Doppler radar was tracking a strong thunderstorm near
Peach Orchard, or 12 miles south of Corning, moving northeast at 35
mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Corning, Lafe, Knobel, Pollard, McDougal, Peach Orchard, Delaplaine,
Evening Star, Beech Grove, Crockett, Stonewall, Tipperary, Hickoria,
Case, Brookings and Knob.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 9024 3647 9020 3610 9062 3618 9081
3650 9054
TIME...MOT...LOC 1520Z 215DEG 38KT 3623 9064
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
SchlessigerThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 10:02 PM CST | Dense Fog Advisory | MEG | Alcorn, Benton, Chickasaw, Itawamba, Lee, Monroe and 5 more | 10 hr |
| Jan 18, 3:29 AM CST | Wind Advisory | MEG | Alcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more | 20 hr |
Nearby
Special Weather Statements in Arkansas, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.